SIR: Catatonia is a heterogeneous disorder, the etiology of which is not known. The GABAA hypothesis is only one possible explanation of this complex syndrome and may explain some of the catatonic motor symptoms of inhibition.1 It does not, however, explain the catatonic behavioral symptoms, which involve volitional disturbances that may be linked directly to frontal cortical2,3 rather than basal ganglia dysfunction.
We agree with Dr. Lauterbach that certain patients may be at risk of developing catatonia or of having their existing catatonia worsen when treated with a combination of selective serotonin reuptake inhibitors (SSRIs), atypical antipsychotics, and valproate. In these patients, atypicals in combination with SSRIs and valproate may lead to a transient imbalance between functionally reciprocal subgroups of GABA pathways and may subsequently cause dopamine inhibition and catatonia. It is important to note that Dr. Lauterbach's case was one of catatonic inhibition, stereotypies, and some behavioral symptoms.4 It can be assumed that patients exhibiting these symptoms may have a functional disturbance in medial globus pallidus and putamen.5,6
Our patient had not responded to lorazepam, a potent GABA-enhancing agent that has been successfully used in the treatment of certain catatonic symptoms. We hypothesized that this lack of response might be related to the patient's symptom profile, which primarily comprises catatonic symptoms of volitional disturbance (e.g., gegenhalten, negativism) and impulsivity suggesting the involvement of dorsolateral prefrontal and orbitofrontal regions. In this case, the effect of valproate may be exerted only in part by its GABA-ergic properties; its effect on calcium channels may also contribute, leading to alterations in the brain's regional functional metabolism7 and to improvement of these catatonic symptoms. A similar observation has been made in catatonic patients treated with lithium.8
In summary, the likely heterogeneity of the catatonic syndrome with regard to involved brain regions and transmitter dysfunction needs to be investigated further because most catatonia models are inconclusive. In certain subtypes of catatonia, specific pharmacological combinations should be avoided. Until the underlying pathomechanisms of the catatonic syndrome and the dysfunctional brain regions involved in its etiology have been identified, monotherapy with the known GABA-ergic drugs and other substances reported to improve some of these symptoms is recommended.